Alabama, 2006Lightning Strike in Alabama, August 9, 2006
August 9, 2006 · NWS MOB · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 9, 2:24 PM CST, 6 minutes earlier.
Area forecast discussion, Aug 9, 2:24 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
324 PM CDT WED AUG 9 2006
.SHORT TERM (TONIGHT THROUGH THURSDAY) STRONG UPPER RIDGE LOCATED
OVER THE SOUTHERN PLAINS AND LOWER MS VALLEY BRINGING A NOTICEABLE
GYRE OF CLOUDS COMING IN ALONG A LOCALLY NORTHEAST FLOW. BAROTROPIC
EASTERLY WAVE OVER THE FL GULF COAST ON TRACK TO THE WESTERN GMEX.
LOWER TROPOSPHERE OVER SE CONUS AND LOWER MISS VALLEY GENERALLY
PRETTY HUMID WITH LAYER 500 TO 1000 MB VALUES 60 TO 70 PERCENT AND
PW >2 NOTED ON 12Z SOUNDINGS AND MODEL OUTPUTS. THIS WILL BRING
LEFTOVER SCATTERED CONVECTION FROM THIS AFTERNOON TO REMAIN EARLY
THIS EVENING UNTIL THE UPPER LOW MOVES OUT OF THE AREA PER MODEL
OUTPUTS WHICH ARE MOVING IT OVER THE WESTERN GMEX. CLEARING WITH
PATCHY FOG AFTER MIDNIGHT...GENERALLY RADIATION VARIETY WITH MOISTURE
DRIPPING OFF VEGETATION. A MINOR TWEAK WITH TEMPERATURE GUIDANCE AT
DESTIN...MOS GOES FOR 80 AND WE TOOK IT 2 DEGREES LESS...WE ARE NOT
WITHIN HEAT ADVISORY CRITERIA ATTM.
.LONG TERM (THURSDAY NIGHT THROUGH NEXT WEDNESDAY)
SATURDAY THROUGH TUESDAY...AFOREMENTIONED UPPER RIDGE WILL HAVE WEAKENED
SOME WITH VORTLOBES ZIPPING ACROSS THE NORTHERN HALF OF THE CONUS.
GFS HAS RIDGE OVER THE SOUTHERN PLAINS STRENGTHENING FRIDAY NIGHT
INTO SUNDAY. SHOULD CONTINUE BUILDING INTO MID WEEK. NO SIGNIFICANT
CHANGES TO OUTLOOK. /77
&&
.MARINE...A SURFACE RIDGE EXTENDING FROM THE WESTERN ATLANTIC TO
ACROSS THE NORTHERN GULF REMAINS IN PLACE THROUGH MONDAY. A WEAK
TROF OF LOW PRESSURE SHIFTS SOUTHWARD INTO THE GULF COASTAL STATES
THIS WEEKEND AS THE LARGE HIGH OVER ONTARIO SHIFTS INTO THE
NORTHEAST STATES. GENERALLY LIGHT SOUTHWEST WINDS CONTINUE THROUGH
FRIDAY. AS THE TROF NEARS THEN STALLS OVER THE AREA...WINDS WILL
BECOME WESTERLY ON SATURDAY AND CONTINUE THROUGH MONDAY. SEAS REMAIN
LITTLE CHANGED THROUGH THE PERIOD. /29
&&
.FIRE WEATHER...HIGHS IN UPPER 90S IN NORTHERN AREAS OUTSIDE MOS
CONSTRAINTS AND AFTERNOON DEWPOINTS IN MIDDLE 60S...RH SHOULD FALL
TO NEAR 35 PERCENT THIS AFTERNOON. SUSTAINED SURFACE WINDS WILL
LIKELY STAY BELOW THE 10 MPH CRITERIA FOR A RED FLAG WARNING...BUT
BEING IN PROXIMITY TO THIS KIND OF EXTREME HEAT CAN PRODUCE
LOCALIZED WIND GUSTS OF 10 MPH OR GREATER. KBDI OVER 700 IN MANY
LOCATIONS...THE EXTREME END OF THE DROUGHT INDEX RANGE. RED FLAG
WARNING WILL BE IN EFFECT AGAIN THURSDAY AT THE REQUEST OF THE
ALABAMA FORESTRY COMMISSION. /77
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 75 93 76 92 / 30 40 30 30
PENSACOLA 77 91 77 91 / 30 40 30 40
DESTIN 78 91 79 89 / 30 40 30 40
EVERGREEN 74 93 74 88 / 40 50 40 50
WAYNESBORO 73 96 71 92 / 30 40 20 30
CAMDEN 75 96 74 89 / 30 60 50 60
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
BUTLER...CRENSHAW...AND WILCOX.
RED FLAG WARNING FROM 11 AM THURSDAY TO 7 PM THURSDAY FOR THE
FOLLOWING ZONES: BUTLER...CRENSHAW...AND WILCOX.
FL...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Aug 9, 4:45 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT WED AUG 9 2006
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-101100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
545 AM CDT WED AUG 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...TODAY AND TONIGHT.
INITIAL THUNDERSTORM DEVELOPMENT WILL BEGIN LATE THIS MORNING...WITH
COVERAGE EXPANDING DURING THE AFTERNOON HOURS. THE STRONGEST STORMS
ARE EXPECTED TO OCCUR IN THE LATE AFTERNOON AND EARLY EVENING HOURS
AS UPPER LEVEL SUPPORT APPROACHES FROM THE EAST. A FEW OF THE STORMS
COULD BECOME STRONG WITH WIND GUST OF 35 TO 45 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING AND VERY HEAVY RAIN. MOVEMENT OF THE STORMS WILL
BE SOUTHWEST AT ONLY 5 TO 10 MPH...SO LOCALIZED MINOR FLOODING OF
STREETS AND SMALL STREAMS WILL LIKELY OCCUR. THE THUNDERSTORMS WILL
WEAKEN GRADUALLY AND DISSIPATE LATE IN THE EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD SEVERE OR HAZARDOUS WEATHER WILL BE
LOW.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS OR EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS SHOULD NOT BE REQUIRED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 9, 11:25 AM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1225 PM CDT WED AUG 9 2006
FLZ004-006-091800-
COASTAL OKALOOSA-COASTAL SANTA ROSA-
1225 PM CDT WED AUG 9 2006
...SCATTERED STRONG THUNDERSTORMS ARE BEING DETECTED OVER OKALOOSA
AND SANTA ROSA COUNTIES...
AT 1225 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS FROM JUST NORTH OF NICEVILLE TO BETWEEN
BELFOREST AND NAVARRE. THESE STORMS ARE MOVING WEST AT 8 MPH.
THE STRONGEST STORM WAS DETECTED 11 MILES SOUTHEAST OF HAROLD...ALSO
MOVING WEST AT 8 MPH.
THE PRIMARY THREATS FROM THESE STORM ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD BRING DOWN A FEW TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORMS
HAS PASSED.
Local storm report, Aug 9, 1:49 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
249 PM CDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL ELBERTA 30.41N 87.60W
08/09/2006 E1.75 INCH BALDWIN AL BROADCAST MEDIA
0145 PM TSTM WND DMG 4 E BUTLER 32.09N 88.15W
08/09/2006 CHOCTAW AL EMERGENCY MNGR
SEVERAL TREES BLOWN DOWN EAST OF BUTLER.
0220 PM HAIL TILLMANS CORNER 30.59N 88.17W
08/09/2006 E0.50 INCH MOBILE AL TRAINED SPOTTER
0115 PM LIGHTNING VALPARAISO 30.51N 86.50W
08/09/2006 OKALOOSA FL EMERGENCY MNGR
*** 6 INJ *** SIX PEOPLE WERE STRUCK BY LTG AND
TRANSPORTED TO HOSPITAL.
&&
GBSpecial weather statement, Aug 9, 2:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
306 PM CDT WED AUG 9 2006
ALZ056>060-092100-
ESCAMBIA-COVINGTON-CONECUH-BUTLER-CRENSHAW-
INCLUDING THE CITIES OF...ANDALUSIA...BREWTON...EVERGREEN AND
LUVERNE...
306 PM CDT WED AUG 9 2006
...ISOLATED STRONG STORMS NOW DEVELOPING OVER PORTIONS OF CRENSHAW
AND BUTLER COUNTIES...
...SCATTERED STRONG THUNDERSTORMS ARE INCREASING IN COVERAGE OVER
INTERIOR SOUTH ALABAMA...
AT 305 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS INCREASING IN COVERAGE OVER INTERIOR
SOUTHWEST AND SOUTH CENTRAL ALABAMA. THE STRONGEST THUNDERSTORMS
WERE NOTED OVER PORTIONS OF CRENSHAW AND BUTLER COUNTIES. THE
STRONGEST OF THESE WAS 4 MILES WEST OF PIGEON CREEK...MOVING WEST AT
15 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND...BROOKS...BROOKLYN...SHREVE...ROBERTS...AVANT...GREENVILLE...
CHAPMAN AND WALD THROUGH 400 PM CDT.
THE STRONGER STORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING
GUSTY WINDS AROUND 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING
STRIKES. THE STORMS WILL CONTINUE MOVING WEST AT 10 TO 15 MPH.
ADDITIONAL STRONG STORMS WILL FORM OVER INTERIOR SOUTH ALABAMA
THROUGH THE AFTERNOON HOURS. A FEW SEVERE STORMS WITH DAMAGING
WINDS AND LARGE HAIL WILL BE POSSIBLE.
STAY TUNED FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
Lightning, Mobile
- When
- August 9, 2:30 PM CST
- Where
- Mobile County, 2 mi W of (Mob)mobile Bates Fl
- Property damage
- $40,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 30.685, -88.197 (the zone’s center; the record gives no point)
Two homes just west of the Mobile Regional airport were struck by lightning. Fires started in both of the homes. The fires were quickly extinguished and neither home suffered any major damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, August 9 to 10, 20061 death · 25 events
- Heat in Arkansas, August 9 to 10, 20061 death · 7 events
- Hail and Damaging Winds in North Dakota, August 9, 2006$9.1 million · 1.75 in hail · 19 events
- Damaging Wind in Mississippi, August 9, 2006$400,000 · 60 kt wind · 1 event
- Lightning Strike in Mississippi, August 9, 2006$300,000 · 1 event
- Lightning Strike in North Dakota, August 9, 2006$250,000 · 1 event
- Lightning Strike in Mississippi, August 9, 2006$200,000 · 1 event
- Lightning Strike in Florida, August 9, 20066 injured · 1 event
- Lightning Strike in Louisiana, August 9, 2006$70,000 · 1 event
- Damaging Winds in Nebraska, August 9 to 10, 2006$55,000 · 56 kt wind · 6 events
- Damaging Wind in Florida, August 9, 2006$50,000 · 70 kt wind · 1 event
- Hail and Damaging Wind in Arizona, August 9, 2006$30,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530334.